Open Access
Translator Disclaimer
December 1997 Piecewise convex function estimation: pilot estimators
Kurt S. Riedel
Ann. Statist. 25(6): 2592-2606 (December 1997). DOI: 10.1214/aos/1030741086


Given noisy data, function estimation is considered when the unknown function is known a priori to be either convex or concave on each of a small number of regions where the function. When the number of regions is unknown, the model selection problem is to determine the number of convexity change points. For kernel estimates in Gaussian noise, the number of false change points is evaluated as a function of the smoothing parameter. To insure that the number of false convexity change points tends to zero, the smoothing level must be larger than is generically optimal for minimizing the mean integrated square error (MISE). A two-stage estimator is proposed and shown to achieve the optimal rate of convergence of the MISE. In the first stage, the number and location of the change points is estimated using strong smoothing. In the second stage, a constrained smoothing spline fit is performed with the smoothing level chosen to minimize the MISE. The imposed constraint is that a single change point occur in a region about each empirical change point from the first-stage estimate. This constraint is equivalent to the requirement that the third derivative of the second-stage estimate has a single sign in a small neighborhood about each first-stage change point. The change points from the second stage are first-stage change points, but need not be at the identical locations.


Download Citation

Kurt S. Riedel. "Piecewise convex function estimation: pilot estimators." Ann. Statist. 25 (6) 2592 - 2606, December 1997.


Published: December 1997
First available in Project Euclid: 30 August 2002

zbMATH: 0895.62044
MathSciNet: MR1604420
Digital Object Identifier: 10.1214/aos/1030741086

Primary: 60G35 , 62G07 , 65D07 , 65D10

Keywords: convexity , nonparametric estimation , Pilot estimators , shape constraints

Rights: Copyright © 1997 Institute of Mathematical Statistics


Vol.25 • No. 6 • December 1997
Back to Top